Share |

PrintPrintable version



Ritalin stunts growth of preschoolers; 40 percent develop side effects

| | Comments (2)

NewsTarget.com
October 20 2006

(NewsTarget) According to a 70-week government study published in the November edition of the Journal of the American Academy of Child and Adolescent Psychiatry, popular attention deficit hyperactivity disorder drug Ritalin's side effects -- including stunted growth -- are more likely to affect preschoolers.

The scientists maintain that the drug benefits children with severe ADHD, and that the positive outcome of its use outweighs its drawbacks, but they also recommended close monitoring of preschoolers on the medication.

Preschoolers on the generic version of Ritalin, methylphenidate, showed slowed growth, increasing about a half-inch less in height and gaining 2 pounds less in weight than expected during the study. About 40 percent of children taking the drug developed side effects, and 11 percent of children dropped out of the study due to irritability, weight loss, insomnia, and other problems. Some children even reacted with severe behaviors including hanging from ceiling fans and playing with fire.

"It is beyond shameful that doctors and parents are giving these amphetamine drugs to preschoolers," said Mike Adams, a consumer health advocate and critic of the overmedication of children. "These children don't need drugs, they need nutritional support and the elimination of toxic chemicals from their foods.

"I find it astounding that in our public schools, which claim to be 'drug free zones,' teachers and school administrators have become drug pushers who urge parents to put their children on psychotropic drugs that would be called 'speed' on the street," Adams said.

The side effects reported on Ritalin's label include stomachaches, headaches and hallucinations, but reports have suggested it also causes more severe reactions such as liver problems and even death. The FDA's advisory committee voted 8-7 in favor of putting a black box warning -- the FDA's most severe warning for side effects in drugs -- on the box of Ritalin, but the FDA has not yet taken any action on the recommendation, nor is it obligated to.

###



  • Currently 0/5
  • 1
  • 2
  • 3
  • 4
  • 5
Rating: 0/5 (0 votes cast)




2 Comments

I was looking for some information on the side effects ritalin can have as i have just been diagnosed it for my ADHD.

I have been on ritalin a long time now but when i first started taking it the "come down" was really quite bad, i felt like my body was shaking and had no drive. Although now i have been on it for just under 5 years and i no longer feel theses effects as my body is used to it.

Leave a comment

Health Supreme News

Loading...
‚Äč
Powered by Movable Type 5.13-en

Receive updates

Subscribe to get updates of this site by email:

Enter your Email


Preview | Powered by FeedBlitz

Other sites of ours